Alert archive / Texas / High Wind Watches in 2022

High Wind Watch 10, NWS Midland/Odessa, TX

March 4, 2022Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 4, 2022, 3:03 AM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 6, 2022, 9:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 4, 2022, 3:03 AM CST (09:03 UTC)
In effect from
Mar 6, 2022, 9:00 AM CST
Expired
Mar 5, 2022, 2:00 AM CST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2613 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 3, 10:58 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 3, 10:58 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1058 PM CST Thu Mar 3 2022

...New AVIATION, FIRE WEATHER...

.AVIATION...
(06Z TAFS)
Issued at 1040 PM CST Thu Mar 3 2022

Models are backing off slightly on the MVFR/IFR CIGs expected to
move into the area tonight. IFR conditions, or at least low MVFR
conditions are still very likely at MAF and HOB...cannot rule them
out of CNM/INK/PEQ but confidence is too low to include at this
time. VFR conditions return at all sites by 18Z. Gusty winds
develop after 18Z as well and will have to watch 50kt winds around
2KFT for wind shear concerns.

Hennig

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 240 PM CST Thu Mar 3 2022

Another quiet period on tap through today and tomorrow. High clouds
will stream out ahead of a digging shortwave trough across the SW
US. This will aid in pushing our thermal ridge across El Paso today
into our neck of the woods tomorrow. Breezy southerlies over the
course of tonight and tomorrow will keep things on the warm side as
radiational cooling potential will thwarted. Lows Fri/Sat AM will be
very mild with 40s across the west and 50s in the east thanks to
persistent low-level jet and low cloud cover in the early morning
time frame. Tomorrow will be very warm with highs approaching 80F
for a large chunk of the forecast area, especially the western
Permian Basin and Pecos river valley. Our highest temp at KMAF this
year is 77F, so there's a good chance we'll breach that by late
tomorrow afternoon. Winds will be elevated out west with the
encroachment of our western trough as the leading edge of a mid-
level speed max bisects the far NW corner of the CWA. Places like
Artesia/Carlsbad and the Guadalupes could see gusty conditions
tomorrow afternoon as a result, but remaining below advisory
criteria given latest guidance. Precip threat remains nill.

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 240 PM CST Thu Mar 3 2022

Saturday, an upper trough will dig out of central california towards
the Four Corners, resulting in increasingly southwest flow aloft
over West Texas and Southeast New Mexico.  Saturday afternoon, the
NAM develops a weak mountain wave signature over the Guadalupes,
indicative of a few hours of marginally high winds.  We've issued a
watch to cover this.  Thicknesses will decrease somewhat with the
approach of the trough, but highs Saturday will remain well above
normal.  This will combine with consequent low humidity to maintain
critical fire weather conditions over much of the area. See Fire
Weather Discussion below.

Sunday, the trough arrives, adding a downslope warming component to
add a couple of degrees to afternoon highs.  This will also develop
a stronger mountain wave signature in the Guadalupes, for more high
winds Sunday afternoon and night.  A could front will lie just north
of the CWA, but will make little southward progress during the day
Sunday.  However, a triple point is forecast to develop invof KLBB
Sunday morning, resulting in a chance of isolated convection over
the Western Low Rolling Plains.

Unfortunately, the aforementioned cold front will backdoor the area
after peak heating Sunday, taking temperatures to below normal by
Monday afternoon.  CAA and clouds will result in even cooler
temperatures Tuesday, resulting in perhaps the coolest day this
forecast.

Meanwhile, a secondary trough will be approaching the area, and move
through the region Tuesday night or Wednesday, depending on the
model of one's choice.  Regardless, this looks to be a dry passage,
with an associated cold front arriving Thursday night, according to
the NBM.  Until then, a warming trend is on tap Wednesday, with
highs topping out Thursday afternoon right around normal.

&&

.FIRE WEATHER...
Issued at 1040 PM CST Thu Mar 3 2022

Friday, the LLTR will extend from northwest Chihuahua up through
northeast New Mexico. While the 500mb jet will intersect the LLTR
over northeast New Mexico, critical relative humidity and
increasing southwest 20ft winds will yield RFTIs of 5-6 from the
Sacramento Foothills down through the Delaware Mountains, as well
as onto the adjacent plains. This will coincide with forecast ERCs
in the 50th- 74th percentile, and we've upgraded the fire wx
watch to a red flag warning, and expanded it both temporally and
spatially.

The LLTR will shift east Saturday, and RTFIs are forecast to drop
off a little, but ERC may increase over the Pecos River Valley
for continued critical fire weather. This will likely warrant a
watch/warning over the northwest FWA, but we'd rather wait 24
hours or so before issuance so as not to sow confusion w/Friday's
warning.

Sunday looks to be the most critical fire wx day this forecast as
the upper trough arrives. The LLTR will extend from the Big Bend
up through the South Plains, but the 500mb jet will dip farther
south, swinging through southeast New Meico. This will result in
increasing westerly 20ft winds moving out onto the plains,
increasing RFTIs to 4-6 over most of Southeast New Mexico and West
Texas. By this time, ERCs should be above the 70th percentile
everywhere except the southeast Permian Basin and Terrell County,
and even above the 90th percentile in areas of the Davis Mountains
south. This will likely lead to Red Flag conditions over all of
Southeast New Mexico and most of West Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               52  79  53  77 /   0   0   0   0
Carlsbad                 45  82  45  71 /   0   0   0   0
Dryden                   54  81  52  82 /   0   0   0   0
Fort Stockton            52  84  47  78 /   0   0   0   0
Guadalupe Pass           49  74  43  63 /   0   0   0   0
Hobbs                    46  78  43  71 /   0   0   0   0
Marfa                    38  78  36  72 /   0   0   0   0
Midland Intl Airport     52  80  50  75 /   0   0   0   0
Odessa                   52  80  51  75 /   0   0   0   0
Wink                     48  83  43  76 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 10 AM CST /9 AM MST/ to 9 PM CST /8 PM
     MST/ Friday for Eastern Culberson County-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Van Horn and Highway 54 Corridor.

     High Wind Watch Saturday afternoon for Guadalupe Mountains Above
     7000 Feet-Guadalupe and Delaware Mountains.

NM...Red Flag Warning from 9 AM to 8 PM MST Friday for Chaves Plains-
     Eddy Plains-Sacramento Foothills and Guadalupe Mountains.

     High Wind Watch from Saturday morning through Saturday afternoon
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...87
LONG TERM....44
AVIATION...10
Hazardous weather outlook, Mar 3, 1:48 PM CST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
148 PM CST Thu Mar 3 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-042000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
148 PM CST Thu Mar 3 2022 /1248 PM MST Thu Mar 3 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Red Flag Warning is in effect Friday for the Guadalupe and Delaware
Mountains, Southeast New Mexico, and Culberson County.

Critical fire weather will be possible Saturday and Sunday.

A High Wind Watch is in effect Saturday afternoon for the Guadalupe
and Delaware Mountains.

High winds will be possible in the Guadalupe and Delaware Mountains
Sunday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:03 AM CSTHigh Wind WarningMAFCulberson39 hr
Mar 4, 2:39 PM CSTFire Weather WatchMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 16 more13 hr

Nearby

High Wind Watches in Texas, 2022High Wind Watches in New Mexico, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.